| Model Number |
410298-14 |
| Medical Device Problem Code |
Retraction Problem (1536)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
12/03/2020
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, a stapler 45 instrument had a blade exposed error during firing and cutting in half.The customer was able to open the grip using a stapler release kit (srk) and removed the instrument.The customer used a third-party laparoscopic stapler to continue and converted the procedure to laparoscopic surgery with no reported injury.Intuitive surgical, inc.(isi) followed up with the or nurse and obtained the following additional information: the procedure was converted to laparoscopic surgery because a backup instrument was not available.There was no injury to the patient.The instrument was inspected prior to use.After attempting to engage the instrument for 5-6 times, calibration and initialization passed and clamping and cutting were performed.During the stapler clamping sequence, the clamping time at least 45 seconds-1 minute is judged to have passed since the unclamping was performed 3 times until the smart clamping was completed according to the thickness.The surgeon did not receive an unclamp failure following an aborted clamp attempt.After clamping was completed, a 'blade may be exposed' error occurred during cutting.A green reload was used with the stapler.The issue occurred during the first fire.The surgeon did not encounter obstructions such as clips, staples, or other hard material between the instrument jaws.Buttress material was not used and there were no malformed staples.The surgeon did not experience any clamping issue prior to firing the stapler reload.The target tissue was the rectum (non-calcified).The issue was not exposed to any radiation or chemotherapy prior to the procedure.There was no tissue tension or bunching.The jaw was stuck on tissue when the issue occurred.The surgeon removed the stapler by using the stapler release kit (srk).The instrument did not open completely even after the key was used, so the surgeon tried to remove the instrument at the same time while opening the jaw with the key and it was safely removed.There was no adverse effect to the grasped tissue nor unexpected tissue removal.In addition, there was no unexpected bleeding.
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the stapler 45 instrument involved with this complaint and completed the device evaluation.Failure analysis investigations did not replicate nor confirm the customer reported complaint.Functional testing of the device in an attempt to replicate the report complaint was not possible due to the returned condition of the device.The reload was stuck and unable to remove from instrument.Additional observation not reported by site: the instrument was found to have homing failures based on log review.The instrument was transferred to engineering for further.The digital signature processor (dsp) and master supervisory controller (msc) logs confirmed low range of motion (rom) homing failure on first couple of installs of stapler.The msc logs show that the instrument control box (icb) logs reached max capacity right as the stapler started to fire the reload it was returned with.The dsp logs only recorded the start fire event, and there are additional stapler events recorded after that.A firing failure cannot be confirmed via logs, however, since the reload was returned together with the instrument and physically has an exposed blade, the assumption is that the firing failed to complete.Dsp logs show 7 incomplete clamps in 8 clamp attempts prior to the start fire event.Msc logs do not show any error codes indicating a firing failure or an unclamp failure occurred; however, the logs do show an e-stop press occurring roughly 5 minutes after the start fire event.Instrument jaw cannot be fully opened to remove the reload, suggesting that the user may have used the stapler release kit (srk) to manually unclamp the jaws, but did not fully unclamp the jaws.Since dsp logs are incomplete and msc logs do not show firing or unclamp failure, it is not clear why the srk may have been used.An in-house srk was used to fully unclamp instrument jaws, allowing the installed green reload to be removed.An in-house reload was installed and the instrument was tested on an in-house system.Instrument moved intuitively with full range of motion in all directions.Initialization passed.Instrument was able to clamp/fire/unclamp on test sheet without any errors.In-house test results suggest firing failure cannot be attributed to any non-conformance of the instrument, instrument functions as expected.